Hawaii, 2017

High Wind in Hawaii, December 26 to 28, 2017

December 26 to 28, 2017 · NWS HFO · 1 event in 1 county or zone

Winds from the southwest reached high wind criteria near the summits of Mauna Kea and Mauna Loa on the Big Island of Hawaii. No serious property damage or injuries were reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HFO wrote it up.

Winds from the southwest reached high wind criteria near the summits of Mauna Kea and Mauna Loa on the Big Island of Hawaii. No serious property damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before the first event at Dec 26, 8:30 PM HST, 3 hours 19 minutes earlier.

Area forecast discussion, Dec 26, 8:30 PM HST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
830 PM HST Tue Dec 26 2017

.SYNOPSIS...
Showers and thunderstorms ahead of an approaching front will
primarily impact the western and central islands tonight. A cold
front will shift eastward across the state Wednesday and Wednesday
night, bringing improving conditions and a decrease in showers in
its wake. Trade winds along with drier and more stable conditions
will begin to return on Thursday, with locally breezy trade wind
weather featuring mainly windward and mauka showers then expected
through early next week.

&&

.DISCUSSION...
Currently at the surface, a 1010 mb low is centered around 500
miles north of Honolulu, with a trailing cold front extending
southwestward to around 100 miles west-northwest of Kauai.
Meanwhile aloft, a sharp negatively tilted upper level trough is
moving through Kauai and just to the southwest of Oahu and Maui
County. Infrared satellite imagery shows mostly cloudy skies in
place across the state. Meanwhile radar imagery shows numerous to
widespread showers and thunderstorms from Kauai eastward to Maui,
with the brunt of the heavy rainfall now moving into Molokai. Main
short term concern continues to revolve around the heavy rainfall
and potential for strong thunderstorms.

Tonight through Wednesday night,
The front will move slowly eastward and through Kauai overnight,
then continue to edge eastward through Oahu late Wednesday or
Wednesday evening, before stalling out in the vicinity of Maui
County after midnight. The sharp negatively tilted upper level
trough will continue to lift northeastward across the central and
eastern islands this evening, with another upper trough then
approaching from the west Wednesday afternoon. This secondary
upper level trough will then push eastward across the island chain
Wednesday night.

As for sensible weather details, the main heavy rainfall threat
is expected this evening for Kauai and Oahu, with the heavy
rainfall threat expected through the night across Maui County. The
deepest moisture and best forcing for ascent will remain to the
west of the Big Island overnight, but southwesterly winds are
expected to bring increasing showers, mainly to the typically dry
leeward areas. In addition to the heavy rainfall threat, some
strong thunderstorms will be possible mainly across Maui County,
with gusty winds and small hail not out of the question.

Lingering deep layer moisture will remain over the state
Wednesday and Wednesday night in association with the slow moving
frontal boundary as it shifts down the island chain. This in
combination with a reinforcing upper level trough moving through
the area, will keep conditions somewhat unsettled with showery
weather at times.

The Flash Flood Watch remains in effect for Kauai, Oahu, and
Molokai through 6 AM Wednesday. With the best forcing for ascent
lifting north of the state by daybreak, the watch will likely be
cancelled with the 4 AM forecast package.

The Wind Advisory remains in effect for the Big Island summits
through 6 AM Wednesday. Winds at summit level are expected to
decrease after midnight, so this advisory will likely be able to
be cancelled with the 4 AM forecast package as well.

Thursday through next Tuesday,
The weakening front is expected to dissipate over the central
islands on Thursday, with high pressure becoming the dominant
weather feature as it builds to the north of the state. This will
bring a return of the trade winds from northwest to southeast down
the island chain on Thursday. High pressure will then remain
north of the state Thursday night through early next week,
resulting in moderate trade winds across the island chain.

As for sensible weather details, some lingering shower activity
is expected in associated with the dissipating front across the
central islands Thursday morning, with a transition over to a
mainly windward/mauka shower pattern Thursday afternoon. Typical
trade wind weather is then expected Thursday night and Friday as
some lingering moisture keeps scattered to numerous showers moving
into windward areas with a few showers drifting leeward from time
to time. Over the weekend and into early next week, the airmass
appears to dry out further with precipitable water (PW) values
dropping to around 1 inch or less. As a result, isolated to
scattered showers are expected to remain confined primarily to
windward and mauka areas.

&&

.AVIATION...
A cold front will continue to move into the Hawaiian Islands from
the northwest. This frontal boundary will pass through Kauai
tonight and continue to sweep eastward across the state. Showers
and thunderstorm are developing ahead of the cold front. These
shower bands will also move eastward with widespread rain and
scattered thunderstorms reaching Molokai, Lanai and Maui later
tonight.

Expect MVFR with isolated IFR conditions within the showers and
thunderstorm bands. VFR conditions are forecast over the Big
Island and most areas outside of the cloud and shower bands.
Weather conditions will improve behind the front as it passes
Kauai later tonight and Oahu on Wednesday.

AIRMET SIERRA for mountain obscuration remains posted for Kauai,
Oahu, Molokai and Lanai. Conditions will improve from west to east
starting Wednesday morning. This AIRMET may need to expand over
Maui later tonight as low cloud ceilings move in.

&&

.MARINE...
Numerous heavy showers and scattered thunderstorms will continue
to affect western and central portions of the coastal waters
overnight, ahead of an advancing cold front. Associated hazards
will include frequent lightning, very low visibilities and strong
gusty winds. Thunderstorm activity is forecast to decrease across
the waters late tonight into early Wednesday morning.

Southerly winds ahead of the front will turn northeast as the
front moves through the state Wednesday and Wednesday night. Winds
are currently expected to remain below Small Craft Advisory (SCA)
criteria. An extended period of trade winds is forecast for the
later part of this week through the weekend, with winds possibly
reaching SCA levels in the typically windy areas around Maui
County and the Big Island by Saturday night or Sunday morning.

The current northerly swell continues to decline this evening.
Another north swell will build Wednesday night and peak Thursday,
with resulting surf expected to remain below advisory levels.

South facing shores will see a small bump in surf Thursday through
Saturday due to a couple of long period south and southwest
swells.

East facing shores will see increasingly rough surf as we head
into the weekend due to building trade winds.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 6 AM HST Wednesday for Kauai-Oahu-
Molokai.

Wind Advisory until 6 AM HST Wednesday for Big Island Summits.

&&

DISCUSSION...Jelsema
AVIATION...Bohlin
MARINE...Jacobson

In the hours before

Local storm report, Dec 26, 7:15 PM HST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
715 PM HST TUE DEC 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      HONOLULU                21.31N 157.86W
12/26/2017                   HONOLULU           HI   NWS EMPLOYEE

            OFF DUTY NWS EMPLOYEE REPORTED WATER FLOWING INTO STORES
            AT MARKET CITY BETWEEN KAPIOLANI BLVD AND KAPAHULU AVE.

&&

JACOBSON
Special weather statement, Dec 26, 8:34 PM HST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Honolulu HI
834 PM HST TUE DEC 26 2017

HIZ012-013-270730-
Molokai Windward-Molokai Leeward-
834 PM HST TUE DEC 26 2017

...A STRONG THUNDERSTORM WILL AFFECT MOLOKAI IN MAUI COUNTY...

At 833 PM HST, a strong thunderstorm was located just southwest of
Maunaloa, moving northeast at 40 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm as it moves over western and central sections of Molokai.

Locations impacted include...
Hoolehua, Maunaloa, Kualapuu, Kalaupapa National Park, Kaunakakai,
Kepuhi, Kawela, Kamalo and Molokai Airport.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2120 15719 2118 15701 2121 15696 2117 15694
      2116 15690 2118 15676 2105 15688 2111 15710
      2109 15714 2111 15731 2114 15731 2119 15725
      2123 15725
TIME...MOT...LOC 0633Z 228DEG 36KT 2115 15722

Jacobson

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Big Island Summit

When
December 26, 11:49 PM HST to December 28, 8:59 AM HST
Where
Big Island Summit forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
19.602, -155.523 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Hawaii in 2017Every state in 2017This day in weather historyWarnings in Hawaii, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 727118.